Skip to main content

Fever treatment for children: a doctor's advice

We are in the season of snotty noses, coughs and a seemingly endless period of infections in children - all causing fever. So, when do you worry and how do you manage this at home?

As you may remember from my scarlet fever article, I have a young child at home and can relate to the constant infections coming through the door. This also relates to the GP surgery where I work, where we are seeing lots of toddlers that are unwell.

By far the most common cause of fever in children in the winter is viral infections. There are thousands of viruses, and we can't always tell you which bug is causing the problem. We do know that there are symptoms that are the same for most common infections.

In general, if children have snotty noses but are well then we don't really worry. You can usually manage these at home with good advice so that you know when to come to see us in the surgery.

As a rule, if you are worried or if a fever lasts more than five days, you need to see a doctor.

Continue reading below

Treating a fever with paracetamol and ibuprofen

It is important to know the reason for the high temperature - such as a cold or viral illness. If you have already seen a doctor and have a diagnosis then you can manage fever and symptoms at home.

If children aren't unwell or in pain you don't have to use paracetamol or ibuprofen - but often it will bring them comfort.

Paracetamol

Paracetamol is a good first-line medicine to help children feel better. It is usually fine to give to anyone and in the doses stated on the bottle. For those born prematurely, you should have already been given advice on the right doses for an infection. Always check if you are unsure.

The correct dose will be according to the age group. You can only give paracetamol four times a day (a 24-hour period) and each dose has to be at least four hours apart.

When can I not give paracetamol?

If the child is allergic to paracetamol or they have liver problems, do not give paracetamol. You also need to seek advice if they are on medications for epilepsy.

Ibuprofen

Ibuprofen is a great second-line medication for both pain and fever. I always advise to give it after some food as it can cause an upset tummy. Always read the instructions on the bottle and check the correct dosage for the age. Always ensure there is a 6 to 8 hour gap between each dose and give no more than 3 or 4 doses over a 24 hour period. For those children who are born prematurely - their doctor should have advised whether they can or cannot have ibuprofen and in what dose.

When can I not give ibuprofen?

This is an important question:

Ibuprofen should not be given if the child has symptoms of chickenpox. It can cause a serious skin infection in some, called necrotising fasciitis, which can be fatal.

Other people who cannot have ibuprofen are those who:

The good thing to know is that paracetamol and ibuprofen work well together - so you can give them alternately through the day and always have a dose of medicine in the child. Also, you can give ibuprofen and paracetamol at the same time as a one-off so that you can get quicker relief.

You need to keep in mind timings of doses though!

Whether using alternatively or giving a dose of both medications at the same time, make sure you keep the gaps right between doses for each medication - at least four hours apart for paracetamol and at least six hours apart for ibuprofen - and never go over the number of doses allowed for each medication and in a 24-hour period.

Patient picks for Fever

Tips to keep you right:

One thing I’ve found as a parent - usually when sleep-deprived - is that I forget what I have given at what time. Recent studies have shown that parents are at risk of accidentally overdosing or underdosing their children because they forget when and how much they have given.

  • I find that writing it down helps, and I also send a text to my partner, so they are aware of what and when I am giving each medicine. For example - I gave my unwell toddler Calpol - which is a paracetamol - at 12 pm and ibuprofen at 3 pm. At 6 pm his fever was creeping up so I knew I could give him Calpol safely.

  • Using a syringe to measure doses helps to give out the exact amounts needed without wastage.

  • Loose clothing - I tend to let them run around in their underwear and a loose tee shirt. It keeps them cooler and more comfortable - avoid cold sponges and direct cooling from fans. Lowering a temperature too quickly can be problematic too.

When to seek help urgently - the same day

  • If you are concerned - I always tell patients that they know their children the best so if they are concerned then call the doctor.

  • If a fever is not coming down despite the full doses of paracetamol and/or ibuprofen and cooling measures.

  • If you don't know what is causing the fever.

  • If a fever lasts more than five days - or sooner if they are getting worse.

  • If children have stopped eating and drinking.

  • If there are less than three good wet nappies or children have not been for a wee or have a dry nappy for more than 12 hours.

If you feel you have accidentally overdosed the child you must go to A&E immediately - it could be fatal.

When to call for an ambulance:

  • If your child is lethargic or unresponsive.

  • If they have fever, headache, and are not moving their neck.

  • If they have a rash that does not disappear with the glass test - when a clear glass is put on the rash and it does not disappear - call the emergency services immediately.

  • If they are not making sense when they talk.

  • If light is affecting their eyes.

  • If they cannot swallow their saliva and are drooling.

  • If they are struggling to breathe - if you can see the ribs being sucked in or they cannot talk or lie flat because they are too breathless.

I know it is hard to know when to seek help but If your instinct is saying that your child needs to be seen, then go with it, because you know best - all doctors will understand this.

Article history

The information on this page is peer reviewed by qualified clinicians.

symptom checker

Feeling unwell?

Assess your symptoms online for free